Thank you for your question and welcome to AnxietyConnection.com. I am not a medical professional and would not be able to give you medical advice.
You don't mention whether you have been diagnosed with anxiety and if this is ongoing or if this just began recently. Some people with anxiety do have anxiety attacks while sleeping or have difficulties with early morning anxiety.
As far as palpitations, these are frequently not dangerous but if you have not done so, I would suggest speaking with your doctor to rule out any physical cause for the increased heart rate.
I hope this helps
This could be a common sleep disorder such as obstructive sleep apnea or some other form or degree of sleep disordered breathing. Many people have different degrees of airway obstruction which are described in different terms such as upper airway resistance syndrome, primary snoring, and obstructive sleep apnea hypopnea syndrome to name a few. You shuold ask a witness to your sleep if you snore. Even very mild, intermittent snoring can cause significantsleep distrubances. Any degree of snoring is airway obstruction and can be quite variable, even absent at times, during the coarse of a given sleep period in the same night. There are very affordable methods of screening for this disorder, although the more mild spectrum of airway obstruction is more easily diagnosed with a full polysomnography exam or sleep study. You should talk about this possiblity with your doctor or a sleep specialist and possibly undergo a simple screening test, especially if you have a history of snoring to any degree. You don't have to be overweight to have this condition, which is a very common misperception regarding sleep disordered breathing. There are several other factors that may cause the problem or combine to cause airway obstruction during sleep. When this condition is present, especially to a mild degree it may be undetected by an inexperienced staff, poor collection of sleep data, or certain circumstances present during the evaluation in the sleep laboratory. If you undergo a sleep study, it should be performed by qualified and experienced medical staff, at an accredited sleep center. I have seen patients with these same symptoms and in their cases, sleep disordered breathing was the culprit.-Good luck!
Hoamirror answering: I noticed this same thing happening to me when taking a certain high blood pressure medication, Norvasc. I would wake up with the horrible shortness of breath, pounding heart beat. The slightest scary thing that happened in my dreams would cause this. I told my doctor about this. He just waved it off, as though what I said didn't mean anything to him. I knew that if I did not find the cause of this I would surely die in my sleep. I went to a homeopath and was given skullcap for nerves. It calmed my body so much that I was able to discontinue one of my high blood pressure meds (with my doctor's consent). As you might have guessed, it was the Norvasc. Never was I bothered with those bouts of pounding heart beats and shortness of breath again. Somehow the Norvasc aggrevates the adrenal gland, which seems to cause too much adrenaline to be secreted. My doctor died shortly after. I had to find another doctor. He prescribed another high blood pressure medicine which did the same as the Norvasc. That med was Carvedilol. Aside from those issues with the pounding heart beat and shortness of breath, this med worked great on my blood pressure. Some of my other issues went away also...urine incontinence, which was great also. But I could not stand feeling like I was dying every night from the other two negitives. I asked by doctor to take me off this one also, after explaining these dying symptoms to him. He was happy to do so. He said he had had a patient to die recently in his sleep. I think the doctor has a very fast mind and may have made a connection. I told him to never let anybody tell him that a person died peacefully in their sleep. Poppycock! These episodes are anything but peaceful!!! If any of you are taking some of these meds and are having these symptoms, you may want to ask your doctor to change your medications. Some doctors are thoroughly taken with certain drugs and tend to prescribe them above all others. They may even know about these horrible side effects of these dreams which cause these episodes. It's your body and your health.
In the late 90's I would wake up with a pounding heart that would eventually turn into a panic attack. After a stress test, every organ through ultasound, the next phase was gastro scope.
Forty mil of time release Prilosec and no more naproxen-alieve. I've never had one again after two years of showing up in the ER at 4am unable to even talk in some strange town while travling, blood pressure 240/ 180. I would have never thought ulcer.
Sleep apnea may be the culprit. If you snore fairly loudly, wake gasping for air and in the morning you wake up feeling tired and find it hard to get your moving to do anything you may have sleep deprevation from apnea.
On the other hand- I was having the same problem - waking with what felt like anxiety when I was using the allergy medication flonase(sp?).
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.